Ear And Teething Medicines For Children Removed From Market Due To Health Risks
January 4, 2017
Two different name brands of children’s medications have been pulled off of the market in a medication recall because they contain too high and potent an amount of belladonna, or “beautiful woman”. Belladonna is a substance that is often used in homeopathic medications. In large doses, it can be extremely dangerous and even potentially fatal.
Belladonna is actually a poisonous plant, but in small doses it is often used to treat various types of pain. In potent doses, however, people can suffer from belladonna poisoning. The symptoms of this include loss of balance, headache, confusion, rash, dry throat and mouth, dilated pupils, coma or even death. The reason that the plant carries such serious risks is because of an alkaloid it contains, called atropine. Atropine can be lethal for adults at a dose of 100mg, but for children a dosage that can prove fatal is even less.
Raritan Pharmaceuticals is the company that has voluntarily recalled three types of homeopathic ear relief liquids and teething tablets. The products are sold under the name brands CVS Pharmacy and Kids Relief and are available for purchase at many popular stores. The U.S. Food and Drug Administration (FDA) announced that the medications are dangerous to children because they contain varying amounts of belladonna. The exact dosage of belladonna in these products is not yet known, but the FDA is conducting intense testing on product samples. Multiple lot numbers have been recalled, and the announcement that the FDA released advised that parents and caregivers immediately dispose of all homeopathic teething tablets and gels.
An initial safety alert was released in 2010 and recommended discontinuing use and disposing of children’s teething gels and tablets. The ear relief liquids have been pulled because they contain belladonna as well. Since 2010, the FDA has been researching all consumer complaints of children suffering from seizures, lethargy, excessive sleepiness, constipation, difficulty urinating, agitation, skin flushing, difficulty breathing and muscle weakness after being treated with the products.
The director of the FDA’s Center for Drug Evaluation and Research, Janet Woodcock, M.D., told parents that teething does not necessitate the use of medications, homeopathic or otherwise. Her advice to parents is to seek help from medical professionals as opposed to treating children with homeopathic remedies that contain unknown amounts of possibly dangerous compounds. In the FDA’s announcement, it is stated that the agency has not discovered any provable health benefits that are offered by the homeopathic medications that have now been recalled.
As a parent or care provider, you can look at the FDA’s recall alert and safety advisory to insure that you are not in possession of any of the affected lots of medications. If you have purchased any of the recalled products, per the FDA’s instructions it is best to stop treating any ear or teething problems with the medicines, talk to your healthcare provider in regard to any questions or concerns and immediately dispose of these dangerous, potentially lethal products that could compromise the health, life and wellbeing of your child.
Philadelphia Products Liability Lawyers at Galfand Berger, LLP Represent Victims of Faulty or Malfunctioning Products
The Philadelphia products liability lawyers at Galfand Berger have successfully represented clients who have been injured by dangerous drugs. If you or any of your loved ones have been injured due to a dangerous drug, an attorney at Galfand Berger, LLP can help. With offices located in Philadelphia, Reading and Bethlehem, we serve clients throughout Pennsylvania and New Jersey. To schedule a consultation, call us at 800-222-8792 or complete our online contact form.